Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 108, NWS Omaha, NE

June 23, 2000Page County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Jun 23, 2000, 11:41 AM CDT for Page County, Iowa. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 23, 2000, 11:41 AM CDT (16:41 UTC)
Expired
Jun 23, 2000, 12:30 PM CDT
In force
49 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Page County, IA

The radar

The Omaha radar (KOAX), 118 km from the middle of the area, began a volume at 16:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:05 PM CDTHail 0.75College Spgs, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2000-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2000-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2896 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WUUS53 KOAX 231641
SVROMA
IAC145-231730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1141 AM CDT FRI JUN 23 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAGE COUNTY IN SOUTHWEST IOWA

* UNTIL 1230 PM CDT

* AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTH OF COIN...OR ABOUT 43 MILES
  NORTHEAST OF FALLS CITY...MOVING EAST AT 35 MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 1230 PM CDT
  INCLUDE...CLARINDA...HEPBURN...SHAMBAUGH...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4083 9536 4062 9535 4057 9490 4090 9493

BYRD

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:05 AM CDT, 9 hours 36 minutes earlier.

Area forecast discussion, Jun 23, 2:05 AM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
205 AM CDT FRI JUN 23 2000

FORECAST CHALLENGES -- THUNDERSTORM CHANCES

SYNOPSIS -- LATEST 88D MOSAIC SHOWED A CLUSTER OF THUNDERSTORMS
GENERALLY BETWEEN INTERSTATES 70 AND 80 FROM KAUH SWD TO KCNK.  THIS
COMPLEX WAS MOVING SLOWLY SEWD AS A RESULT OF THE VERY WEAK MID TO
UPPER LEVEL FLOW INDICATED BY THE FAIRBURY AND HILLSBORO PROFILERS.
FARTHER N...A SECOND LINE OF THUNDERSTORMS EXTENDED FROM ERN SD TO N
CNTRL NEB.  STRONGER MID LEVEL WINDS WERE ALLOWING FOR A FASTER LINE
MOVEMENT THAN THE STORMS TO THE S.  MEANWHILE...06Z MANUAL AND MSAS
SURFACE ANALYSIS SHOWED A WEAK COLD FRONT FROM THE RED RIVER OF THE
N SWWD THROUGH CNTRL SD AND INTO THE NEB PANHANDLE WITH A WARM FRONT
FROM SRN IA INTO NERN NEB.  AN OUTFLOW BOUNDARY...WHICH MAY FOCUS
CONVECTION LATER TODAY...EXTENDED FROM JUST W OF LNK SWWD INTO N
CNTRL KS.

FORECAST -- WE APPROACH THIS FORECAST WITH LOWER THAN NORMAL
CONFIDENCE DUE TO THE LACK OF UPPER AIR DATA INGESTED BY THE 00Z
SHORT RANGE MODELS...ESPECIALLY THE ETA AND NGM.  THE NGM HAS THE
BEST HANDLE ON THE 6-HOUR QPF FORECAST...BUT APPEARS INFERIOR TO
THE ETA AND AVN ON THE HANDLING OF THE SURFACE COLD FRONT THAT WILL
MOVE INTO THE AREA TONIGHT AND SATURDAY.  IN THE SHORT TERM...THE
MAIN CONCERN IS THE CONVECTION CURRENTLY OVER S CNTRL NEB/N CNTRL
KS.  WE WILL MONITOR RADAR TRENDS UP TO ZONE ISSUANCE AND WORD THE
FORECAST ACROSS THE S ACCORDINGLY.  DENSE CIRRUS CANOPY SHOULD ALLOW
FOR A WARM START TO THE DAY AND IF WE CAN SEE BREAKS IN THE CLOUD
COVER BY AFTERNOON... TEMPERATURES SHOULD WARM TO ABOVE GUIDANCE AND
CLOSER TO THE GOING FORECAST.  THE SURFACE FRONT...CURRENTLY
STRETCHED ACROSS CNTRL SD...WILL CONTINUE TO MOVE SEWD THROUGH THE
DAY...REACHING THE NRN ZONES LATE THIS AFTERNOON.  THIS FRONT...
ALONG WITH THE WARM FRONT...SHOULD BE THE MAIN LOW LEVEL FORCING
MECHANISMS FOR CONVECTION INITIATION.  THE EXCEPTION MAY BE THE
OUTFLOW BOUNDARY TO THE S FROM THIS MORNINGS CONVECTIVE ACTIVITY.
THUS...WE WILL KEEP 30 PERCENT POPS IN THE N AND MAY HAVE TO INSERT
SOME SLIGHT CHANCE POPS ACROSS THE SRN ZONES FOR THIS POSSIBLE
SCENARIO.  THE BEST SEVERE WEATHER POTENTIAL WILL BE ACROSS THE FAR
NRN ZONES WHERE DEEP LAYERED SHEAR WILL BE MARGINALLY SUFFICIENT TO
SUPPORT ORGANIZED UPDRAFTS.

TONIGHT...DPROG/DT OF ETA SEA-LEVEL PRESSURE FIELDS INDICATE A
SLIGHT SWD SHIFT IN THE SURFACE FRONT OVER PROGRESSIVE RUNS.  WE FEEL
THAT CONVECTIVE OUTFLOW WILL LIKELY DRIVE THE FRONT EVEN FARTHER S
THAN THE LATEST RUN OF THE ETA OR AVN INDICATE.  ETA QPF OUTPUT
SUGGESTS THE DEVELOPMENT OF A MCS THIS EVENING OVER NRN IA WITH
CORFIDI VECTORS SHOWING A SLOW SWD/SEWD MOVEMENT.  THUS...THE
NRN AND ERN ZONES WILL HAVE THE HIGHEST PROBABILITY OF SEEING
MEASURABLE PRECIPITATION OVERNIGHT.

SATURDAY...THE AVN PROBABLY HAS THE BEST HANDLE ON THE SURFACE
FRONTAL POSITION AT THIS TIME.  LARGE SCALE FORCING WILL REMAIN WEAK
AND MESOSCALE BOUNDARIES ALONG WITH THE SYNOPTIC FRONT WILL PROVIDE
THE FOCUS FOR CONVECTION INITIATION.  THAT SAID...WE WILL JUST
BLANKET THE CWFA WITH 30 PERCENT POPS SINCE BOUNDARY POSITIONS ARE
UNCERTAIN AT THIS TIME.  AGAIN...DEEP LAYERED SHEAR AND ASSOCIATED
SEVERE WEATHER POTENTIAL WILL BE BEST ACROSS THE NRN HALF OF CWFA
WITH MORE OF A HEAVY RAINFALL THREAT IN THE S.  TEMPERATURES WILL BE
LARGELY DEPENDANT ON PRECIPITATION AREAL COVERAGE AND CLOUD COVER...
SO WE WILL GO CLOSE TO GUIDANCE AT THIS TIME.

IN THE EXTENDED...THE 23/00Z AVN KEEPS THE FRONTAL BOUNDARY IN THE
VICINITY DURING THE DAY ON SUNDAY...SO THERE LOOKS TO BE A CONTINUED
CHANCE OF THUNDER...ESPECIALLY ACROSS THE SRN ZONES.  WE WILL LOOK
AT THE NEW MRF WHEN IT ARRIVES AND MAKE CHANGES IF NECESSARY.

MEAD

In the hours before

Special weather statement, Jun 23, 6:00 AM CDT, 5 hours 41 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-231800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
600 AM CDT FRI JUN 23 2000

...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA...

STORM SPOTTER ACTIVATION MAY BE REQUIRED IN EASTERN NEBRASKA AND
SOUTHWEST IOWA FROM LATE THIS AFTERNOON INTO THE EVENING.

THE GREATEST THREAT OF SEVERE WEATHER WILL OCCUR BETWEEN 4 PM AND
MIDNIGHT...MAINLY NORTH OF A LINE FROM NELIGH TO NORFOLK TO TEKAMAH
TO HARLAN IOWA.  LARGE HAIL AND DAMAGING DOWNBURST WINDS WILL BE THE
MAIN HAZARDS.

A WARM FRONT EXTENDING FROM SOUTHEAST IOWA INTO NORTHEAST NEBRASKA
WILL SLOWLY LIFT NORTH TODAY AS COLD FRONT APPROACHES THE AREA FROM
THE NORTHWEST.  INCREASING MOISTURE TO THE SOUTH OF THESE FRONTS
WILL COMBINE WITH DAYTIME HEATING TO CREATE A VERY UNSTABLE
AIRMASS.   BY LATE AFTERNOON OR EARLY EVENING...THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THESE FRONTS AND THEN MOVE SOUTHEAST INTO
EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA.  A FEW OF THESE
THUNDERSTORMS MAY BECOME SEVERE OVER NORTHEAST NEBRASKA AND WESTERN
IOWA...WHERE WIND SHEAR PROFILES WILL BE MOST FAVORABLE.  LARGE HAIL
AND DAMAGING DOWNBURST WINDS WILL BE THE PRIMARY SEVERE WEATHER
THREATS.

A SECONDARY AREA OF THUNDERSTORM DEVELOPMENT MAY OCCUR LATE THIS
AFTERNOON OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ALONG AN
OUTFLOW BOUNDARY THAT WILL BE LIFTING NORTH OUT OF KANSAS.  WIND
SHEAR PROFILES ARE FORECAST TO BE WEAKER HERE WITH MOST STORMS
REMAINING BELOW SEVERE LEVELS.

MEAD

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 4:09 PM CDTSevere Thunderstorm WarningOAXFremont51 min
Jun 23, 4:52 PM CDTTornado WarningOAXFremont23 min
Jun 23, 5:16 PM CDTSevere Thunderstorm WarningOAXFremont44 min
Jun 23, 5:27 PM CDTSevere Thunderstorm WarningOAXMills, Montgomery48 min
Jun 23, 6:40 PM CDTSevere Thunderstorm WarningOAXPottawattamie50 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.